Ohio, 2001

High Wind in Ohio, December 14, 2001

December 14, 2001 · NWS PBZ · 6 events in 6 counties and zones

High winds associated with a deep area of low pressure passing over the region downed numerous trees and power lines across east central Ohio.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

High winds associated with a deep area of low pressure passing over the region downed numerous trees and power lines across east central Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 14, 3:48 PM EST, 12 minutes earlier.

Area forecast discussion, Dec 14, 3:48 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EST FRI DEC 14 2001

UPDTE TO CUT POPS FOR EARLY TNGT SCPT I80 CNTYS.
REST SAME.

PIT   36  43  30  50 /  60  20   0  20
HLG   36  43  30  50 /  60  20   0  20
MGW   38  45  32  52 /  60  20   0  20
ZZV   38  45  33  52 /  60  20   0  30
PHD   36  44  33  52 /  60  20   0  30
FKL   33  40  26  45 /  60  20   0  20
DUJ   32  39  25  43 /  60  20   0  20
LBE   36  44  31  51 /  60  20   0  20
BTP   34  41  29  48 /  60  20   0  20
IDI   36  42  30  50 /  60  20   0  20
ODM   35  41  28  49 /  60  20   0  20

.PBZ...
MD...WIND ADVISORY UNTIL 1000 PM EST FRIDAY FOR ZONE MDZ001.

WIND ADVISORY UNTIL 1000 PM EST FRIDAY FOR ZONE MDZ001.

OH...WIND ADVISORY UNTIL 1000 PM EST FRIDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...WIND ADVISORY UNTIL 1000 PM EST FRIDAY FOR ZONES PAZ007>009...
PAZ015>016...PAZ023...PAZ030...PAZ032.

WIND ADVISORY UNTIL 1000 PM EST FRIDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...WIND ADVISORY UNTIL 1000 PM EST FRIDAY FOR ZONES WVZ023...
WVZ041.

WIND ADVISORY UNTIL 1000 PM EST FRIDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Dec 14, 2:24 PM EST, 1 hour 36 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-
WVZ001>004-012-021-022-150300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EST FRI DEC 14 2001

...GUSTY WINDS TO 45 MPH THROUGH EARLY TONIGHT...

WINDS CAN GUST AS HIGH AS 45 MPH THROUGH EARLY TONIGHT ACROSS THE
REGION AS A COLD FRONT MOVES THROUGH. THUNDERSTORMS CAN ALSO OCCUR.
WINDS WILL DIMINISH LATER TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Carroll

When
December 14, 4:00 PM EST to 7:30 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

High Wind, Tuscarawas

When
December 14, 4:00 PM EST to 7:00 PM EST
Where
Tuscarawas forecast zone
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

High Wind, Muskingum

When
December 14, 4:30 PM EST to 6:30 PM EST
Where
Muskingum forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

High Wind, Belmont

When
December 14, 5:00 PM EST to 6:30 PM EST
Where
Belmont forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

High Wind, Harrison

When
December 14, 5:00 PM EST to 6:00 PM EST
Where
Harrison forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
December 14, 5:00 PM EST to 7:00 PM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273805, 5273809, 5273808, 5273804, 5273806, 5273807.